March 21, 2007

FDA Warns About ADHD Medication Connection to Psychosis and Cardiovascular Events

Stimulant medications commonly used for ADHD may carry a slight increased risk (1 per 1,000) of triggering some of the same psychiatric symptoms as those seen in schizophrenia and mood disorders, even in patients who did not have previous psychiatric problems. These psychiatric symptoms include hearing voices, paranoia (becoming suspicious for no reason) and mania.

The U.S. Food and Drug Administration (FDA) has issued an order that all drugs approved for attention deficit hyperactivity disorder (ADHD) carry patient medication guides (handouts) with FDA-approved information informing patients about the potential for cardiovascular risks and adverse psychiatric symptoms from taking the medication.

The FDA recommends that children, adolescents, or adults who are being considered for treatment with ADHD drug products work with their physician or other health care professional to develop a treatment plan that includes a careful health history and evaluation of current status, particularly for cardiovascular and psychiatric problems (including assessment for a family history of such problems).

ADHD is a condition that affects approximately 3 percent to 7 percent of school-aged children and approximately 4 percent of adults. The three main symptoms are inattention, hyperactivity, and impulsivity. People with ADHD may have difficulty in school, troubled relationships with family and peers, and low self-esteem.

The medicines that are the focus of the revised labeling and new Patient Medication Guides include the following 15 products:

  • Adderall (mixed salts of a single entity amphetamine product) Tablets

  • Adderall XR (mixed salts of a single entity amphetamine product) Extended-Release

  • Concerta (methylphenidate hydrochloride) Extended-Release Tablets

  • Daytrana (methylphenidate) Transdermal System

  • Desoxyn (methamphetamine HCl) Tablets

  • Dexedrine (dextroamphetamine sulfate) Spansule Capsules and Tablets

  • Focalin (dexmethylphenidate hydrochloride) Tablets

  • Focalin XR (dexmethylphenidate hydrochloride) Extended-Release Capsules

  • Metadate CD (methylphenidate hydrochloride) Extended-Release Capsules

  • Methylin (methylphenidate hydrochloride) Oral Solution

  • Methylin (methylphenidate hydrochloride) Chewable Tablets

  • Ritalin (methylphenidate hydrochloride) Tablets

  • Ritalin SR (methylphenidate hydrochloride) Sustained-Release Tablets

  • Ritalin LA (methylphenidate hydrochloride) Extended-Release Capsules

  • Strattera (atomoxetine HCl) Capsules

The draft Patient Medication Guides for each product can be found HERE.

Original Source: FDA Directs ADHD Drug Manufacturers to Notify Patients about Cardiovascular Adverse Events and Psychiatric Adverse Events

Additional Reading:
Schizophrenia Risk Rises When Child Has ADHD Plus Relative With Disorder
Brain Imaging, Schizophrenia, & ADHD
MIT prize for Dr. Rapoport
Progress Toward a Test for Detecting Childhood Risk For Schizophrenia


It is not just that the side effects "resemble" schizophrenia, but many parents and doctors have observed that in a child, the ADHD medication seemed to have triggered the resulting illness of schizophrenia (sz) or bipolar disorder (bp).

It may be that the child's apparent ADHD was actually a part of the sz or bp, and the stimulant merely exacerbated the underlying disorder.

The FDA warning does NOT say that the psychotic and mood symptoms are a transient side-effect that will go away once the medication is stopped, or whether they are permanent. It just says that it causes them - and if they persist, that indicates that the medication actually triggered an illness to which the person was most likely already predisposed.

I know of multiple children in one extended family whose permanent psychiatric illnesses seemed to be precipitated, at least in part, by taking stimulant medication for ADHD.

To confuse the matter further, the children may not have had ADHD at all (at least one did NOT) since illness prodromes can look a lot like ADHD (especially the attentional type in psychotic disorders).

I will be happy when DNA or other tpes of tests are available for determining in advance who should NOT take the ADHD medication. Obviously, in that one extended family, the children should NOT have been given it.

Too bad that a genetic test had not been available to determine that in advance.

Posted by: Naomi at March 23, 2007 08:25 AM

So, basically, what this is saying is that, on top of the feeling that I did something wrong to break my daughter's brain, now the medication I put her on because I wanted to succeed in school is what messed her up? Talk about a guilt trip. I need to take an extra dose of my antidepressants after this article. :-(

Posted by: Alisha at March 31, 2007 07:23 PM

Sometimes (often) things beyond our control happens. There has been too little too late studies of schizophrenia prodromes in childhood, and there still are no expert guidelines for doctors (or parents) to follow for identifying this group, let alone how to treat them.

Many parents have said that their child (pediatric or adult) did not become acutely psychotic until after taking stimulants. I am glad that the FDA has issued this warning. It does give a little bit of information now (which we did not have before) as to who should not be given the medication for ADHD, BUT, it still does not say what should be done instead. In fact, we still don't even know for sure who should not be given it and who, for sure, safely can. It does not even differentiate between the new medications for ADHD coming out that do not have the same stimulant effect as the older ones.

This same dilemma is occurring with SSRI antidepressant use in children. For some children it is a godsend. For others, it triggers, or exacerbates, underlying bipolar disorder.

The point is that there already was something wrong - otherwise the child would not have been being treated by the doctors for the problems being manifested, and they would not have been trialled on the psychotropic medications to begin with.

What is needed is more precise diagnostic techniques and early interventions with the child's correct diagnosis and genetic profiles taken into account. We are so far from that scenario.


Posted by: Jeanie at April 1, 2007 07:43 AM

I wish this news would filter through to the BBC. Here in Britain we've got psychiatrists handing these out willynilly to any child they fancy and when things go wrong the poor kid gets asked if he's ever taken cannabis and the drs off the hook for supplying amphetimines to children.
Its a sad world thats for sure.

Posted by: andrew jones at April 10, 2007 11:20 PM

It seems that the need of Health Insurance is becoming more important with the advent of new medicines and their side effects.

Posted by: Health Insurance at July 7, 2007 07:38 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required